Wedding Etiquette Forum
Options

**thesuninherhead**

I don't post much, but I read your thread several days ago about migraines and the birth control pill.  I was curious what you have learned/discovered.

My doctors want to pull me off the pill soon due to migraines and risk of stroke due to estrogen.  I've spent all day reading about the IUD and the mini pill and feel uncomfortable with both choices.  I lurked on The Nest, but those women are just crazy...

I was just curious what your thoughts were...

Re: **thesuninherhead**

  • Options
    edited January 2010

    Heya,

    I went to another doctor for a second opinion. Essentially, because the weird numbness I experienced could have been a transient ischemic attack, the new doctor wanted me off the pill immediately until it's investigated. 

     

    She said, though (and I also read some medical journal articles which supported this) that migraine with aura isn't an absolute contraindication for the pill. While your risk of stroke is increased, it is not so increased that it necessitates coming off it- unless you have other risk factors, like diabetes, smoking etc. However, that only holds true if you experience migraines without neurological symptoms like numbness/confusion etc. If you experience those, you shouldn't be on any oestrogen type birth control. 

     

    The first doctor I saw, like yours, insisted that migraine was a contraindication for the pill and that I should never have been on it, but it appears his views were somewhat outdated. I'm just going to have a quick look and see if I can find some of those medical journal articles for you... that way, you can have a read and perhaps take to your doctor to help make your mind up.

  • Options

    This is one article which helped me: http://www.springerlink.com/content/pm24q870808nfchr/

     

    I don't know if you have a way to access the full-text articles (perhaps uni, if you are associated with one?). If you want to read the full article, leave me a PM with your email and I'll download a copy of it to send to you.

  • Options
    Thanks, Sun!  I'm a biochemist and have access to the articles. 

    I actually had a doctor tell me last year something similar (and I almost wrote it in the thread, but couldn't remember her exact wording).  Basically she said that risk of stroke was increased with migraines, but not enough to remove me from the pill entirely.  She didn't think that migraines and bcps were mutually exclusive depending on their frequency.

    I don't get auras so they don't want me off ASAP, but they are getting progressively worse and much more frequent.  I was on another pill before this where I got headaches, but infrequently.

    The current pill I'm on has nearly 4x the amount of synthetic progesterone and less synthetic estrogen compared with an older pill I was on.  I'm wondering if my hormones are just out of whack and more sensitive to my triggers (alcohol.... in any amount... sadness) 

    I'll read anything you want to send me.  Thanks so much!  It's my first day of hunting so I'm still learning overview stuff.
  • Options

    In migraine without aura, the risk of stroke whilst being on b/c is even lower... although, I have read that in some people, the pill triggers migraines... I guess it's possible that is what is going on with you- but also, as you mention, could be something entirely unrelated such as alcohol (very sad trigger! I get headaches consistently from alcohol, but no migraines unless I get dehydrated). 

    I'm off to run around to get stupid tests done now (highly positive about the diagnostic potential of these, obviously! :P), but I'll see if I can find anything else later on; I read a whole heap over the past couple of days but it's all on my work PC. 

  • Options
    Good luck!

    Thanks so much for you help. 
This discussion has been closed.
Choose Another Board
Search Boards